Tiagabine in treatment refractory bipolar disorder: a clinical case series.
Journal Article (Clinical Trial;Journal Article)
OBJECTIVES: Anticonvulsants have provided major treatment advances for patients with bipolar disorder. Many of these drugs, including several with proven efficacy in bipolar mania or depression, enhance the activity of the gamma-amino butyric acid (GABA) neurotransmitter system. A new anticonvulsant, tiagabine, has selective GABAergic activity and is approved for patients with partial epilepsy. Few reports of its potential effectiveness in bipolar disorder, however, have been published. We sought to evaluate the effectiveness of tiagabine added to ongoing medication regimens in patients with bipolar disorder inadequately responsive to or intolerant of usual treatments. METHODS: Seventeen treatment-refractory patients participating in the Stanley Foundation Bipolar Network (SFBN) long-term follow-up study were offered open treatment with add-on tiagabine after discussion of the risks, benefits, other treatment options and giving informed consent. Patients' clinical symptoms and somatic complaints were closely monitored with SFBN longitudinal and cross-sectional ratings. Four patients discontinued low-dose tiagabine prior to the second visit and were excluded from data analysis. RESULTS: Thirteen patients received a mean of 38 days of treatment at a mean dose of 8.7 mg/day of tiagabine. On the Clinical Global Impression Scale for Bipolar Disorder Overall category, three (23%) patients showed much or very much improvement and 10 (77%) patients showed no change or worsening. Three significant adverse events were noted, including two presumptive seizures. CONCLUSIONS: Open add-on tiagabine for treatment-refractory patients with bipolar disorder demonstrated limited efficacy with the majority of patients showing no change or worsening of clinical symptoms. In addition, patients experienced serious side-effects attributed as likely due to the medication, which resolved without lasting consequence when tiagabine was discontinued.
- Suppes, T; Chisholm, KA; Dhavale, D; Frye, MA; Altshuler, LL; McElroy, SL; Keck, PE; Nolen, WA; Kupka, R; Denicoff, KD; Leverich, GS; Rush, AJ; Post, RM
- October 2002
Volume / Issue
- 4 / 5
Start / End Page
- 283 - 289
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)